U.S. doctors online nowAsk doctors free
A 49-year-old member asked:

Help, i have black stool, but i do take iron supplements, should i be worried?

1 doctor answer7 doctors weighed in
Dr. Glenn Messina
Aesthetic Medicine 36 years experience
Check up: Iron will cause black stools which is likely to be the culprit here. But at 49 you are ready for your first colonoscopy so I would see your MD and discuss this with them . A simple test will rule out blood in the stool but since you are just about due for a GI workup ...
Created for people with ongoing healthcare needs but benefits everyone.

Similar questions

Pasadena, CA
A 28-year-old female asked:

I was on 65mg iron supplements and had black stool. Suddenly my stool is no longer black. Does that mean I am no longer absorbing it all & take more?

1 doctor answer1 doctor weighed in
Dr. Michael Dansie
Family Medicine 17 years experience
No: Black stools are a normal adverse effect from taking iron. Better if you can get retested for anemia to see if the oral iron has helped before stopping it abruptly.
Created for people with ongoing healthcare needs but benefits everyone.
A 47-year-old member asked:

Do iron supplements cause black tarry stools?

1 doctor answer2 doctors weighed in
Dr. Michael Teitelbaum
Dentistry 33 years experience
Usually: You shoud check with an md, because it could be something serious, but yes, it can be from iron.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jan 15, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.